Pharmaceutical

Heart risks added to safety label of Children’s Motrin

childrens motrin ibuprofen Heart risks added to safety label of Childrens Motrin The labeling of over-the-counter Children’s Motrin has been updated to include a new warning regarding an increased risk of deadly heart attacks, heart failure and strokes, according to the Food and Drug Administration (FDA).

Children’s Motrin, like Motrin for adults, contains ibuprofen, a painkiller from a family of drugs called non-steroidal anti-inflammatory drugs, or NSAIDs. Other drugs in this class include Advil (ibuprofen) and Aleve (naproxen). NSAIDs are sold both over-the-counter and by prescription.

The new warning states: “Heart attack and stroke warning: NSAIDs, except aspirin, increase the risk of heart attack, heart failure, and stroke. These can be fatal. The risk is higher if you use more than directed or for longer than directed.”

Children’s Motrin is indicated for children 6 months of age and older. It is not recommended for children younger than 6 months. Dosing is determined by the child’s weight.

The label changes come as new research published in the European Heart Journal – Cardiovascular Pharmacotherapy found that use of some NSAID medications contributed to an increased risk of cardiac arrest, the sudden cessation of heart function which is almost always fatal.

The study involved a review of various NSAIDs including diclofenac, naproxen and ibuprofen, and found that the greatest risk of cardiac arrest was associated with diclofenac and ibuprofen. There was not an increased risk of cardiac arrest seen with naproxen.

Diclofenac is sold over-the-counter in the U.S. under the brand name Voltaren, as well as by prescription. OTC diclofenac was discontinued in the U.K. due to cardiovascular risks, though it is still available by prescription.

Sources:
FDA Drug Safety Label Changes
PharmPro